Boots Max Strength Cold & Flu Relief Direct Dose Lemon
Boots Cold & Flu Max Direct Sachets Lemon Flavour or Boots Maximum Strength Cold & Flu Relief Direct Dose Lemon
Active ingredients mg/Sachet
Phenylephrine hydrochloride * 12.2
*This is equivalent to 10 mg phenylephrine base.
For excipients, see 6.1.
A white to off-white unit-dose powder with the odour and flavour of lemons.
For relief of symptoms associated with the common cold and influenza, including the relief of aches and pains, sore throat, headache, nasal congestion and lowering of temperature.
Adults and children 12 and over: One single-dose container. The product is taken orally without water.
The dose may be repeated every 4 hours.
No more than four doses should be taken in 24 hours.
Children under 12 years: Not to be given to children under 12 without medical advice.
Elderly: There is no indication that dosage need be modified in the elderly.
Severe coronary heart disease and cardiovascular disorders. Hypertension. Hyperthyroidism. Contraindicated in patients currently receiving or within two weeks of stopping therapy with monoamine oxidase inhibitors. Hypersensitivity to paracetamol, phenylephrine or any other ingredient.
Use with caution in patients with Raynaud's phenomenon or diabetes mellitus. Care is advised in the administration of paracetamol to patients with severe renal or severe hepatic impairment. The hazard of overdose is greater in those with non-cirrhotic alcoholic liver disease. Patients should be advised not to take other paracetamol-containing products concurrently.
Label warnings: Do not exceed the stated dose. Keep all medicines out of the reach and sight of children. Contains paracetamol (panel). If symptoms persist consult your doctor. If you are pregnant or are being prescribed medicine by your doctor, seek his advice before taking this product.
Do not take with any other paracetamol-containing products. Immediate medical advice should be sought in the event of an overdose, even if you feel well.
Leaflet: Immediate medical advice should be sought in the event of an overdose, even if you feel well, because of the risk of delayed, serious liver damage.
Phenylephrine may adversely interact with other sympathomimetics, vasodilators and P-blockers. Drugs which induce hepatic microsomal enzymes, such as alcohol, barbiturates, monoamine oxidase inhibitors and tricyclic antidepressants, may increase the hepatotoxicity of paracetamol, particularly after overdose. Contraindicated in patients currently receiving or within two weeks of stopping therapy with monoamine oxidase inhibitors because of a risk of hypertensive crisis.
The speed of absorption of paracetamol may be increased by metoclopramide or domperidone and absorption reduced by cholestyramine. The anticoagulant effect of warfarin and other coumarins may be enhanced by prolonged regular daily use of paracetamol with increased risk of bleeding; occasional doses have no significant effect.
Due to the vasoconstrictive properties of phenylephrine the product should be used with caution in patients with a history of pre-eclampsia. Phenylephrine may reduce placental perfusion and the product should be used in pregnancy only if the benefits outweigh the risk. There is no information on use in lactation.
Epidemiological studies in human pregnancy have shown no ill-effects due to paracetamol used in the recommended dosage, but patients should follow the advice of their doctor regarding its use. Paracetamol is excreted in breast milk, but not in a clinically significant amount. Available published data do not contraindicate breast-feeding.
Paracetamol: Adverse effects of paracetamol are rare, but hypersensitivity including skin rash may occur. There have been a few reports of blood dyscrasias including thrombocytopenia and agranulocytosis, but these were not necessarily causally related to paracetamol.
Phenylephrine hydrochloride: Rarely, high blood pressure with headache, vomiting and palpitations, which are only likely to occur with overdose. Also rare reports of allergic reactions.
Symptoms of paracetamol overdose in the first 24 hours are pallor, nausea, vomiting, anorexia and abdominal pain. Liver damage may become apparent 12 to 48 hours after ingestion. Abnormalities of glucose metabolism and metabolic acidosis may occur. In severe poisoning, hepatic failure may progress to encephalopathy, coma and death. Acute renal failure with acute tubular necrosis may develop even in the absence of severe liver damage. Cardiac arrhythmias and pancreatitis have been reported. Liver damage is possible in adults who have taken 10 g or more of paracetamol. It is considered that excess quantities of a toxic metabolite (usually adequately detoxified by glutathione when normal doses of paracetamol are ingested) become irreversibly bound to liver tissue.
Immediate treatment is essential in the management of paracetamol overdose. Despite a lack of significant early symptoms, patients should be referred to hospital urgently for immediate medical attention and any patient who has ingested around 7.5 g or more of paracetamol in the preceding 4 hours should undergo gastric lavage. Administration of oral methionine or intravenous N-acetylcysteine, which may have a beneficial effect up to at least 48 hours after the overdose, may be required. General supportive measures must be available.
Features of severe overdose of phenylephrine include haemodynamic changes and cardiovascular collapse with respiratory depression. Treatment includes early gastric lavage and symptomatic and supportive measures. Hypertensive effects may be treated with an i.v. a-receptor blocking agent.
Paracetamol: Paracetamol has both analgesic and antipyretic activity which is believed to be mediated principally through its inhibition of prostaglandin synthesis within the central nervous system.
Phenylephrine: Phenylephrine is a post-synaptic a-receptor agonist with low cardioselective P-receptor affinity and minimal central stimulant activity. It is a recognised decongestant and acts by vasoconstriction to reduce oedema and nasal swelling.
Paracetamol: Paracetamol is absorbed rapidly and completely mainly from the small intestine producing peak plasma levels after 15-20 minutes following oral dosing. The systemic availability is subject to first-pass metabolism and varies with dose between 70% and 90%. The drug is rapidly and widely distributed throughout the body and is eliminated from plasma with a T/ of approximately 2 hours. The major metabolites are glucuronide and sulphate conjugates (>80%) which are excreted in urine.
Phenylephrine: Phenylephrine is absorbed from the gastrointestinal tract, but has reduced bioavailability by the oral route due to first-pass metabolism. It retains activity as a nasal decongestant when given orally, the drug distributing through the systemic circulation to the vascular bed of nasal mucosa. When taken by mouth as a nasal decongestant phenylephrine is usually given at intervals of 4-6 hours.
No preclinical findings of relevance have been reported.
List of excipients
Ethyl cellulose, ascorbic acid, glyceryl tristearate, tartaric acid, sodium carbonate anhydrous, aspartame, lemon flavour, sweet flavour and xylitol.
Do not store above 25°C and store in the original package.
Polyethylene terephthalate/aluminium/ polyethylene sachets. Pack size: 10
There are no special instructions for handling.
The Boots Company Plc 1 Thane Road West Nottingham NG2 3AA United Kingdom
DATE OF FIRST AUTHORISATION / RENEWAL OF THE AUTHORISATION
19 July 2002